how long does it take for accutane to start working ?

I have had acne now for almost 6 years and finally I have some hope that it is going to go away because of accutane. I'm about to start it in a couple weeks and I know its not going to work right away and clear it up overnight but how long would you say it takes to start showing signs that it is working ? And what was it like while you were on it ?

12 Answers

Relevance
  • Anonymous
    7 years ago
    Best Answer

    It takes about a month for Accutane to get fully into your system. That's when most people start seeing results. Clearness, dryness & all that. Your face will also turn red. Your skin will be dry, cracked, flaky, scaly...don't even bother with makeup. lol There's no point.

    What you will need are good moisturizers (oil & fragrance free) made for sensitive skin because that's exactly what you're going to have. Also find a good, gentle face wash like Purpose by Johnson & Johnson. Clean & Clear also makes a good one for sensitive skin. But yeah, something like that because most regular face washes will sting.

    You'll also need some good fragrance-free body lotion, at least for the first few months of treatment. I'm 6 months into treatment now & I usually don't even bother with lotion anymore because there's almost no point. But if you absolutely can't stand feeling like a lizard (which you will), use it.

    Also, keep eye drops around. Like the artificial tears kind. I use Blink tears - the gel ones are especially great when your eyes get realllllly dry.

    Drink lots of water (duh) and stay out of the sun. Like literally, stay totally out of the sun unless you want to burn. Accutane thins your skin out like tissue paper - I have burned right through SPF 110 sunblock while taking Accutane. So yeah, just avoid the sun altogether. Better to be safe than sorry.

    Also, Accutane can be pretty hard on your kidneys, so drink cranberry juice. You don't have to, but it helps.

    Don't be vain. You're going to look like crap for at least 5 months so the best thing to do is just get used to it and stick it out. Don't feel pressured to wear makeup and look "pretty." You can be as glamorous as you want once treatment is over, but not during. All you really need is moisturizer and a good dose of patience.

    Hmm, what else...? Talk to your dermatologist about whatever concerns you may have. Ask questions if you have any.

    Oh, the iPledge thing sucks. lol That's the biggest pain in the butt about the whole process, if you ask me. You have to get online & answer a bunch of stupid no-brainer questions about Accutane before you can get your prescription filled each month. They didn't have that the first time I took Accutane so to me it's just an inconvenient extra step.

    So yeah, experiences....the first time I took Accutane was in 1996 and it was a bit different. They didn't have generic forms of it back then - just the brand name stuff and it was ungodly expensive. And my poor parents didn't have medical insurance so it cost them insane amounts of money to get my skin clear the first time. Bless them.

    First treatment lasted 7 months. I was taking somewhere between 60-80 mg per day. I don't remember really because it was a long time ago.

    I do remember the underside of my arms scabbing over because they were so dry. Like literally, scabbed all the way down. And I remember drinking a lot of cranberry juice (my grandmother had bad kidneys so I wanted to be careful). I also had to go in for blood tests like once a month or something. I used to be terrified of needles but because I had to have so much blood work done while taking Accutane, I can now get blood tests and vaccines no problem. So it actually helped.

    Anyway, the first treatment kept my skin clear for over 10 years, which was incredible since I had totally forgotten what my face looked like.

    After about 12 or 13 years, my acne started to come back. It's a genetic condition for me so just 1 Accutane treatment didn't cure it permanently. So now I'm 6 months into my 2nd treatment and I'm in my 30's. I'm on 40 mg per day and it's alright. I still get 1 or 2 blemishes around "that time of the month" but that's it. It took about a month for my skin to start clearing up & drying out. I'm a scabbed, dry, flaky mess now & can't wait to be off of the stuff! lol But it's worked really well.

    One thing that bums me out this time is that I want to get tattoos, piercings, permanent makeup, laser hair removal...all kinds of stuff, but I can't because of the Accutane.

    You have to wait at least 6 months after treatment before you can have any kind of laser treatments or tattoos. I plan to wait a full year just to be on the safe side. It can take up to 12 months for your skin to return to normal after you stop taking Accutane.

    You can give blood just 1 month after your treatment ends though.

    Anyway, that's about it. I think this answer is long enough! Sorry if I've rambled. lol

    Cheers!

  • Marcia
    Lv 4
    4 years ago

    For the best answers, search on this site https://shorturl.im/avmdn

    When I started accutane I thought that it would be like three months and then I would be fine, but I am still taking it and this is my eighth month! And yes, I did have the same problem as you. My acne was getting worse as well and I was going to quit but then i just pushed through it. I am basically done and my skin is pretty much clear. It varies for different people. Sometimes is is really quick and sometimes it takes a while, which of course mine did. My dermatologist was taking about one patient where her didn't work, so she went of it then, a little while later she tried it again and It worked the second time. But stay with it! It works. I felt the exact same way.

  • luptak
    Lv 4
    3 years ago

    Accutane How Long

  • 4 years ago

    If you are not receiving a benefit from Accutane after 90 days please discontinue it. Often overlooked and hard to diagnose are varieties of bacterial and fungal infections. After these become chronic simple wipe cultures are often negative.

    Example; A 18 year old diagnosed with acne vulgaris has wisdom teeth removed. A course of penicillin is prescribed. The patient sees a substantial improvement in her acne. She is prescribed clindimyacin for a longer course to fully combat the resistan staph a infection. Three months later the patient has shows dramatic lasting improvement. If nothing is working, upgrade your physician.

  • How do you think about the answers? You can sign in to vote the answer.
  • 4 years ago

    I've been on accutane for 5 months, I'm taking 3, 40mg a day and I'm still not clear. Doesn't work.

  • 4 years ago

    Within 1 week:

    My skin,,lips & eyes are dry.

    The breakouts haven t subsided yet

    This is my 2nd round

    The 1st session was cut short at 3 months into the 6 month treatment; bu it really worked for me

    Remember everyone is different so the results will vary

    Good luck my fellow acne sufferers

    Don t sweat the small stuff; I know it s annoying but at least it s not a worse incurable condition

  • 4 years ago

    Right now my skin is perfectly clear, for the first time in 3 years. It's been about 9 weeks and all my acne is gone. It is such a great feeling to wake up with clear skin.

    Holistic Acne Treatment Guide?

  • Anonymous
    5 years ago

    My daughter started Accuntane about 5 weeks ago. For the first month she was on 30 mg. Now she is on 30 mg twice a day. She has broke out so bad. Her skin & lips did get dry. My question is when will these pimples stop? My nephew had severe acne & his face cleared up right away on this medication. My daughter had moderate acne & her face got worse being on this medication. Any suggestions would be appreciated.

    • ?5 years agoReport

      I am 22 I just started my third month of Accutane. I have yet to see a result. It has gotten 10 times worse, but I remain hopeful to see results. Sometimes people see results in the first month, for others it takes four. It all depends on your body, especially boy vs girl.

  • 5 years ago

    And no one should comment this and judge being on Accutane if they haven't experienced cystic acne. It is someone's personal decision. It is not easy making the decision, but its not easy having cystic acne either and trying every last medication there is to offer.

  • 5 years ago

    My daughter is now in her 8th week and her acne is worse than ever (it looks absolutely horrible). She has daily nose-bleeds (side-effect), chapped and dry lips and red, dry eyes. It is so bad, that she spends days in tears. I feel absolutely helpless. I really hope it starts to work soon.

Still have questions? Get your answers by asking now.